Home|Journals Follow on Twitter| Subscribe to List

Directory for Medical Articles
 

Open Access

3



Life Threatening Effects of Synthetic Cannabinoids: 3 Cases

Ürün Özer, Utku Uzun, Bahadır Turan, Elif Çarpar.

Abstract
In recent years, new psychoactive substances, known as designer drugs, have gained in popularity and synthetic cannabinoids have risen to prominence among them. Because they are often difficult to detect in laboratory tests, and due to their dynamic and unforeseeable structures, data related to their effects is limited. In this article, three separate subjects who developed toxic hepatitis, loss of consciousness and cardiopulmonary arrest, respectively, following synthetic cannabinoid use, are presented. Additionally, life threatening physical effects of synthetic cannabinoids are discussed.
All three cases were admitted to the psychiatric emergency unit with psychiatric symptoms. Following revelation of the use of synthetic cannabinoids, in their follow-up serious physical signs such as toxic hepatitis had developed. These life-threatening signs resulted in loss of consciousness in the second case and cardiopulmonary arrest and eventual death of the third patient. Benzodiazepine was detected in the urine toxicology screen in only one of the cases. In the other cases, urine toxicology was negative. Emergency laboratory test findings were remarkable with creatine kinase elevation and impairment in liver function tests.
Our cases are important to demonstrate the life threatening conditions related to synthetic cannabinoid use. Having stronger effects than natural cannabis, combined with its low cost, easy accessibility, and being difficult to detect in standard toxicology tests has made the preference of synthetic cannabinoids an increasing trend. Awareness of these substances and the manifestations related to their use would benefit clinicians in the diagnosis, treatment, and follow up of these patients and help to prevent the overlooking of risky situations.

Key words: synthetic cannabinoid, toxic hepatitis, cardiopulmonary arrest



Share this Article


Advertisement
Journal of Complementary Medicine Research

SUBMIT YOUR ARTICLE NOW


ScopeMed.com
ScopeMed Home
Follow ScopeMed on Twitter
BiblioCAM
Author Tools
eJPort Journal Hosting
About ScopeMed
License Information
Terms & Conditions
Privacy Policy
Suggest a Journal
Publisher Login
Contact Us

The articles in Scopemed are open access articles licensed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License (https://creativecommons.org/licenses/by-nc-sa/4.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
ScopeMed is a Database Service for Scientific Publications. Copyright © ScopeMed® Information Services.
Scopemed Buttons